Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 161, NWS Twin Cities, MN

August 15, 2025Dunn County, Eau Claire County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 15, 2025, 5:07 PM CDT for Dunn County, Eau Claire County, Pepin County, Wisconsin. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2025, 5:07 PM CDT (22:07 UTC)
Expired
Aug 15, 2025, 6:00 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:15 PM CDTTSTM WND DMGDurand, WIFew trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS53 KMPX 152207
SVRMPX
WIC033-035-091-152300-
/O.NEW.KMPX.SV.W.0161.250815T2207Z-250815T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT Fri Aug 15 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Dunn County in west central Wisconsin...
  Southwestern Eau Claire County in west central Wisconsin...
  Northeastern Pepin County in west central Wisconsin...

* Until 600 PM CDT.

* At 507 PM CDT, a severe thunderstorm was located over Eau Galle, 
  or 17 miles south of Menomonie, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Durand, Eau Galle, Rock Falls and Arkansaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing large hail.

Torrential rainfall is also occurring with this storm and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4468 9214 4477 9213 4473 9158 4460 9161
      4460 9200 4459 9201 4459 9203 4457 9203
      4460 9213
TIME...MOT...LOC 2207Z 283DEG 12KT 4466 9200

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NDC
2 follow-up statements
269 
WWUS53 KMPX 152248
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Fri Aug 15 2025

WIC033-035-152258-
/O.CAN.KMPX.SV.W.0161.000000T0000Z-250815T2300Z/
Dunn WI-Eau Claire WI-
548 PM CDT Fri Aug 15 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHERN DUNN AND 
SOUTHWESTERN EAU CLAIRE COUNTIES...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 4460 9200 4459 9201 4459 9203 4457 9203
      4460 9213 4464 9213 4469 9214 4468 9165
      4460 9165
TIME...MOT...LOC 2207Z 283DEG 12KT 4466 9200

$$


WIC091-152300-
/O.CON.KMPX.SV.W.0161.000000T0000Z-250815T2300Z/
Pepin WI-
548 PM CDT Fri Aug 15 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 6 PM CDT FOR 
NORTHEASTERN PEPIN COUNTY...

At 548 PM CDT, a severe thunderstorm was located 7 miles east of 
Durand, or 19 miles south of Menomonie, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Durand and Arkansaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing large hail.

Torrential rainfall is also occurring with this storm and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4460 9200 4459 9201 4459 9203 4457 9203
      4460 9213 4464 9213 4469 9214 4468 9165
      4460 9165
TIME...MOT...LOC 2207Z 283DEG 12KT 4466 9200

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

NDC
383 
WWUS53 KMPX 152252
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
552 PM CDT Fri Aug 15 2025

WIC091-152302-
/O.EXP.KMPX.SV.W.0161.000000T0000Z-250815T2300Z/
Pepin WI-
552 PM CDT Fri Aug 15 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 6 PM CDT FOR 
NORTHEASTERN PEPIN COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning will be allowed to expire. However, heavy 
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for 
a portion of west central Wisconsin.

&&

LAT...LON 4460 9200 4459 9201 4459 9203 4457 9203
      4460 9213 4464 9213 4469 9214 4468 9165
      4460 9165
TIME...MOT...LOC 2248Z 283DEG 12KT 4463 9181

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:01 PM CDT, 3 hours 6 minutes earlier. Its key messages:

  • Multiple chances for thunderstorms & showers through Monday.
  • Potential of heavy rainfall with localized flooding possible tonight through the weekend.
  • Severe thunderstorms are possible. Slight risk (2 of 5) across E MN & W WI this evening/tonight. Wind is the primary concern.
  • A trend to a drier, cooler pattern setting in by the middle of next week.
Area forecast discussion, Aug 15, 2:01 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
201 PM CDT Fri Aug 15 2025

.KEY MESSAGES...

- Multiple chances for thunderstorms & showers through Monday.

- Potential of heavy rainfall with localized flooding possible
  tonight through the weekend.

- Severe thunderstorms are possible. Slight risk (2 of 5) across E MN
  & W WI this evening/tonight. Wind is the primary concern.

- A trend to a drier, cooler pattern setting in by the middle of
  next week.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri Aug 15 2025

Latest GOES 19 imagery highlights a plume of remnant convective
debris across the Upper MS valley. Water vapor imagery reveals a
compact shortwave embedded within the mid level jet across SD/NE
early this afternoon. The broad ascent provided by the jet &
shortwave should allow convection to redevelop upstream this
afternoon. SPC did extend the Slight Risk (2/5) further west into
the South Dakota this morning. The uncertainty with our forecast
over the next 12+ hours is tied to multiple remnant MCVs from last
nights convection. We can highlight one over west-central MN & one
in northern Iowa. The lingering cloud cover has slowed the warm up
across portions of central & western MN today, but we're beginning
to see the cloud cover scatter out. Dew points have followed the
forecast and have increased into the low to mid 70s - everybody
loves a 70-something dew point, right? The southern MCV is
immediately favored for convective redevelopment as marked by the
ongoing complex of convection over north-central Iowa at this
moment. There is potential for a few showers or storms to cross into
southern Minnesota as that complex tracks eastward along the mean
flow. The second MCV is going to move into an environment that
appears to remain capped across W/C MN. The last several frames of
visible highlight some roll clouds across W MN that may serve as a
starting point for convective development later this
afternoon/evening if we're able to thread the needle. Forecast
soundings to highlight ample shear with the mid-level jet &
shortwave aloft & the moderate to strong instability suggest we see
any convection that may form, grow quickly upscale into an MCS. This
is why potential for damaging wind will remain the primary severe
concern today.

Given that the starting point is already muddied, the uncertainty
only grows. Meteorologically, the mid-level shortwave should
initiate scattered convection overnight that'll track out of the
Dakotas through MN and by Saturday morning into W WI. These storms
could pose an isolated severe threat, but the bigger concern going
forward will be the potential of heavy rain and localized flash
flooding. PWAT values range between 1.7 to 2.0" this afternoon and
remain elevated through the weekend. Any thunderstorms that are able
to form should produce higher rain rates & heavy rain. Convection
should clear the area by late morning with a few storms lingering
over W WI Saturday AM. By Saturday afternoon, it should quiet down
for a brief break before additional convection fires Saturday night.
There is a better signal for slower moving, and possibly training
convection along the stationary boundary overhead Saturday night
into Sunday. This will require close attention as locations impacted
by heavy rain tonight may need a flood watch issued for
Saturday/Sunday. A SPC Marginal risk remains over the area on
Saturday, primarily driven by wind/hail threat. The bigger story is
the Slight Risk for excessive rainfall issued by the WPC. The
pattern would support heavy rain & localized flash flooding as
mentioned previously.

Convection develops Saturday night with additional storms & showers
through Sunday morning. Additional scattered storms or showers will
be possible during the day Sunday. Highs both Saturday and Sunday
remain in the mid 80s with dew points in the 70s. The more
impressive heat will stay tied to I-90 Saturday & could prompt a
heat headline by future shifts. Sunday night into Monday appears the
best signal for widespread rain & possibly heavy rain as the sfc low
tied to another shortwave will track along the stationary boundary
and into the Upper Midwest by Monday morning. QPF amounts from
Sunday night/Monday morning will likely be another 1 to 2"+ in
addition to what falls now through Sunday afternoon. Overall, there
is still a signal for a broad area of 1 to 3" with more localized
heavy rainfall of 3 to 5" likely for areas to receive rain multiple
times. Looking past Monday, there is a signal that we'll a drier &
cooler (or less humid) pattern will take hold by the middle of next
week. Aloft, we'll see northwesterly flow settle in early to mid
week. This will usher in drier, cooler air that is more favor high
temperatures into the 70s to low 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1226 PM CDT Fri Aug 15 2025

While there is still a large amount of uncertainty baked into
this forecast period, I've made an attempt to highlight the
periods of greatest confidence of TS/RA. Unfortunately, I've
stuck to PROB30s as there isn't a clear answer to what unfolds
this evening into tonight. An ongoing complex of thunderstorms
over over the Iowa/Minnesota border should continue to move east
through Iowa. This should keep our southern TAF sites in the
clear through early evening. Scattered TS should develop this
evening with additional TS overnight into Saturday morning. Otherwise
BKN/SCT mid to high level clouds are present for most of the
period. A few sites could see MVFR cigs/vsby as winds decrease
after sunset but return to VFR by the end of the TAF.

KMSP...The prob30s highlight the two periods of concern, but the
better period is still late tonight into early saturday morning
when an organized cluster of TS should impact MSP.

/OUTLOOK FOR KMSP/
SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts.
MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts.
TUE...VFR. Wind NE 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...BPH
Hazardous weather outlook, Aug 15, 2:36 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Fri Aug 15 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
236 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are possible
through this evening. Greater chance of widespread heavy rain and
thunderstorms arrives overnight into Saturday morning. Storms may
produce damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain is the primary threat from multiple rounds of showers
and thunderstorms along a stalled boundary through early next
week. A few storms could also occasionally become severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Strus

In the hours before

Special weather statement, Aug 15, 3:42 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Fri Aug 15 2025

MNZ060-062-063-070-152115-
Dakota MN-Hennepin MN-Washington MN-Ramsey MN-
342 PM CDT Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT RAMSEY...NORTH CENTRAL DAKOTA...
SOUTHERN WASHINGTON AND HENNEPIN COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, Trained spotters reported a strong thunderstorm over
Mendota Heights, or near St. Paul, moving northeast at 15 mph.

HAZARD...Wind gusts up to 30 mph and half inch size hail.

SOURCE...Trained spotters reported.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Minneapolis, St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove,
  Inver Grove Heights, Roseville, Oakdale, Shoreview, White Bear
  Lake, New Brighton, South St. Paul, West St. Paul, Vadnais
  Heights, Mendota Heights, Arden Hills, St. Anthony, Lake Elmo and
  St. Paul Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Heavy rainfall is also occurring with this storm and may lead to
urban and small stream flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4504 9321 4509 9315 4494 9278 4479 9292
      4490 9327 4494 9332
TIME...MOT...LOC 2041Z 225DEG 12KT 4492 9316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

NDC
Special weather statement, Aug 15, 4:12 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT Fri Aug 15 2025

MNZ060-068-069-152145-
Carver MN-Hennepin MN-Scott MN-
412 PM CDT Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT HENNEPIN...CENTRAL CARVER AND
NORTH CENTRAL SCOTT COUNTIES UNTIL 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waconia, or 23 miles south of Buffalo, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Eden Prairie, Minnetonka, Shakopee, Chaska, Chanhassen, Waconia,
  Orono, Victoria, Minnetrista, Carver, St. Bonifacius, Excelsior,
  Cologne, Shorewood, Deephaven, Greenwood, Lake Waconia and
  Minnesota Valley State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4477 9388 4489 9386 4493 9349 4472 9351
TIME...MOT...LOC 2112Z 274DEG 23KT 4485 9381

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

NDC
Local storm report, Aug 15, 4:29 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
429 PM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Hail             1 WNW Waconia           44.85N 93.81W
08/15/2025  M0.75 Inch       Carver             MN   NWS Employee

&&
Special weather statement, Aug 15, 4:37 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Fri Aug 15 2025

MNZ063-070-152200-
Dakota MN-Washington MN-
437 PM CDT Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DAKOTA AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 5 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inver Grove Heights, or 6 miles south of St. Paul, moving southeast
at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  St. Paul, Eagan, Woodbury, Cottage Grove, Inver Grove Heights,
  Rosemount, South St. Paul, West St. Paul, Mendota Heights, St.
  Paul Park, Newport, Sunfish Lake, St Paul Park, South St Paul,
  Grey Cloud Township, Sunfish, South St Paul Airport and Fort
  Snelling State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4486 9319 4492 9307 4491 9305 4491 9304
      4490 9304 4489 9302 4489 9298 4486 9287
      4472 9305
TIME...MOT...LOC 2137Z 311DEG 15KT 4485 9309

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

NDC
Special weather statement, Aug 15, 5:00 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
500 PM CDT Fri Aug 15 2025

MNZ049-058-152230-
Stearns MN-Meeker MN-
500 PM CDT Fri Aug 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEEKER AND SOUTH
CENTRAL STEARNS COUNTIES UNTIL 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Paynesville, or 21 miles northeast of Willmar,
moving east at 20 mph.

HAZARD...Wind gusts up to 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Paynesville, Forest City, Manannah and Lake Koronis Regional Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4533 9476 4536 9476 4541 9446 4518 9444
      4519 9475
TIME...MOT...LOC 2200Z 266DEG 16KT 4528 9465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:50 PM CDTSevere Thunderstorm WarningMPXPierce55 min
Aug 15, 5:40 PM CDTSevere Thunderstorm WarningMPXPierce50 min
Aug 15, 6:24 PM CDTSpecial Weather StatementMPXPepin, Pierce96 min
Aug 15, 6:27 PM CDTSpecial Weather StatementMPXPierce33 min
Aug 15, 6:59 PM CDTSpecial Weather StatementMPXPepin16 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.